Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 102, NWS North Platte, NE

June 20, 2019Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2019, 10:00 PM MDT for Cherry County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2019, 10:00 PM MDT (04:00 UTC)
Expired
Jun 20, 2019, 10:45 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:30 PM MDTHAIL 117 Sw Cody, NEHAIL ESTIMATED TO BE AT LEAST QUARTER SIZE. STRONG WINDS ALSO REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 8:44 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS53 KLBF 210400
SVRLBF
NEC031-210445-
/O.NEW.KLBF.SV.W.0102.190621T0400Z-190621T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1000 PM MDT Thu Jun 20 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 1045 PM MDT.

* At 959 PM MDT, a severe thunderstorm was located 12 miles west of
  Medicine Lake, or 28 miles east of Gordon, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lake, Highway 61 Crossing The Niobrara River, Intersection
  of Highway 61 and Shadbolt Road, Indian Hill and Highway 61
  crossing the Snake River.

This includes Highway 61 between mile markers 198 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4254 10187 4279 10187 4289 10132 4249 10121
TIME...MOT...LOC 0359Z 261DEG 24KT 4267 10167 

HAIL...1.25IN
WIND...60MPH
 
$$

BJT/KR
1 follow-up statement
005 
WWUS53 KLBF 210423
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1023 PM MDT Thu Jun 20 2019

NEC031-210445-
/O.CON.KLBF.SV.W.0102.000000T0000Z-190621T0445Z/
Cherry NE-
1023 PM MDT Thu Jun 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 1023 PM MDT, a severe thunderstorm was located over Medicine Lake,
or 35 miles southeast of Martin, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medicine Lake, Indian Hill and Schoolhouse Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4257 10166 4282 10169 4289 10132 4257 10123
TIME...MOT...LOC 0423Z 261DEG 24KT 4270 10145 

HAIL...1.25IN
WIND...60MPH
 
$$

BJT/KR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:34 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 20, 5:34 PM MDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Thu Jun 20 2019

.SHORT TERM...(This evening through Friday night)
Issued at 320 PM CDT Thu Jun 20 2019

The HRRR, NAM12 and RAP models show a dramatic increase in
precipitable water this evening; perhaps reaching 1.40-1.65 ahead of
a developing MCS lifting through Nern Colo and wrn Nebraska. A 40 kt
low level jet is driving the moisture return. POPs are likely and
the blended forecast approach suggests swrn Nebraska and ncntl
Nebraska would be the favored location for storms which could last
most of the night.

The genesis or focus for storm development is return sfc moisture
across Nern Colo. If the models misplace this feature too far north,
then the convection would be more favored across KS and ecntl
Colorado.

Another round of nocturnal thunderstorms are in place for Friday
evening and overnight. This activity appears to be post-frontal and
elevated. The prospect for strong of severe thunderstorms across
Nebraska would appear to be less Friday than tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 320 PM CDT Thu Jun 20 2019

The models appear to be in good agreement for drier and warmer
weather next week. Winds aloft at 500mb weaken after Monday to less
than 30 kts and temperatures aloft at 700mb warm to above 12C.
Precipitable water falls below 1.0 inches Sunday. These features are
in response to a building upper level ridge which will become
established over New and old Mexico late next week.

The extended forecast, which is a blend of models, keeps
thunderstorm chances Saturday and Sunday with just isolated chances
Monday. Dry weather is predicted Tuesday and beyond.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 633 PM CDT Thu Jun 20 2019

Thunderstorms and post storm stratus remain the primary aviation
concerns for the next 24 hours. We are monitoring severe
convection across the Panhandle and High Plains with all the
latest CAMs spreading this activity east this evening and
overnight. Timing of the storms at KLBF and KVTN is from 04-07z
when rapid reductions in visby and cigs are anticipated. Erratic
wind gusts of 40kts or higher are possible. Otherwise expect
stratus to fill behind the storms with MVFR or lower ceilings for
SW Neb, including the KLBF terminal through the early daylight
hours.

&&

.HYDROLOGY...
Issued at 320 PM CDT Thu Jun 20 2019

There appears to be a localized heavy rain threat tonight. The
305K/310K moisture transport in the RAP model looks strong. Winds
aloft, over 40kts at 500mb, and robust moisture should support the
development of HP Supercells which could produce 2 inches of
rainfall in an hour. Although these storms should be isolated
according to the NAM12 with perhaps just one or two developing, the
model suggested they could be long-lived.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Jacobs
HYDROLOGY...CDC
Hazardous weather outlook, Jun 20, 2:10 PM MDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Thu Jun 20 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-212015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Thu Jun 20 2019 /210 PM MDT Thu Jun 20 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move through western and north central
Nebraska this evening and tonight. Some of the storms could be
severe with large hail and damaging winds. The primary threats,
however are torrential rainfall and frequent lightning.
Localized minor street and lowland flooding are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

More thunderstorms will affect the region Friday evening and night.
Severe weather is possible primarily along and south of Interstate
80 as well as east of Highway 183. Hail, wind, and heavy rain are
the main concerns.

Thunderstorm chances continue into Saturday and Sunday. The
potential for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across western
Nebraska, primarily west of Highway 83. Reports of hail, wind, and
rainfall or flooding are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Special weather statement, Jun 20, 7:43 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
743 PM MDT Thu Jun 20 2019

NEZ004-210230-
Sheridan NE-
743 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 830 PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rushville, Hay Springs, White Clay, Clinton, Intersection of Highway
87 and Craven Creek Road, Lone Butte, Intersection of Beaver Creek
Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Walgren Lake State Recreation Area, Pine
Ridge, Metcalf State Wildlife Management Area, Intersection of
Highway 87 and Antelope Road and Highway 250 crossing the Niobrara
River.

This includes the following highways...
 Highway 20 between mile markers 74 and 102.
 Highway 250 between mile markers 38 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4299 10279 4300 10243 4300 10228 4257 10224
      4255 10277 4278 10277 4279 10279
TIME...MOT...LOC 0142Z 258DEG 43KT 4277 10294

Keck
Special weather statement, Jun 20, 8:04 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
804 PM MDT Thu Jun 20 2019

NEZ004-094-210245-
Sheridan NE-Western Cherry NE-
804 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 845 PM MDT...

At 802 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Hay Springs to 8 miles
northeast of Box Butte Dam. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms and
hail to penny size hail.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Highway 27 crossing the Niobrara River, Mount Maria,
Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Shell Lake State Wildlife Management Area,
Intersection of Highway 27 and Mills Road, Pine Ridge, Hoover Lake,
Metcalf State Wildlife Management Area, Intersection of Highway 87
and Antelope Road and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 74 and 116.
 Highway 250 between mile markers 37 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4299 10191 4261 10209 4250 10278 4278 10277
      4279 10279 4290 10280 4299 10278 4300 10274
TIME...MOT...LOC 0202Z 247DEG 47KT 4282 10274 4255 10297

Keck
Local storm report, Jun 20, 9:18 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1018 PM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND GST     11 SE GORDON            42.69N 102.05W
06/20/2019  E60 MPH          CHERRY             NE   PUBLIC

            ESTIMATED 60 MPH WIND WITH PEBBLE SIZE HAIL.

&&

SJACOBS
Local storm report, Jun 20, 9:20 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1020 PM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             7 SE GORDON             42.73N 102.11W
06/20/2019  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:43 PM MDTSpecial Weather StatementLBFSheridan47 min
Jun 20, 8:04 PM MDTSpecial Weather StatementLBFSheridan41 min
Jun 20, 8:25 PM MDTSevere Thunderstorm WarningLBFSheridan65 min
Jun 20, 8:47 PM MDTAreal Flood AdvisoryLBFSheridan3 hr
Jun 20, 9:09 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Jun 20, 10:33 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Jun 20, 11:10 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jun 21, 12:04 AM MDTSpecial Weather StatementLBFBrown41 min
Jun 21, 12:45 AM MDTSpecial Weather StatementLBFKeya Paha45 min
Jun 21, 12:55 AM MDTSpecial Weather StatementLBFChase50 min
Jun 21, 1:09 AM MDTSpecial Weather StatementLBFKeya Paha51 min
Jun 21, 1:28 AM MDTSpecial Weather StatementLBFKeya Paha47 min
Jun 21, 1:57 AM MDTSpecial Weather StatementLBFKeya Paha48 min
Jun 21, 2:02 AM MDTSpecial Weather StatementLBFFrontier, Hayes58 min
Jun 21, 2:36 AM MDTSpecial Weather StatementLBFBrown54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.